Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Newport/Morehead City, NC

July 1, 20127 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 1, 2012, 2:53 PM EDT for 7 counties in North Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 2:53 PM EDT (18:53 UTC)
Expired
Jul 1, 2012, 3:45 PM EDT
In force
52 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Hyde County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:15 PM EDTHAIL 0.52 S James City, NC
Jul 1, 3:15 PM EDTHAIL 11 Se Thurman, NCRELAYED BY 911 CALL CENTER FROM CRAVEN COUNTY SHERIFFS DEPUTY
Jul 1, 3:50 PM EDTMARINE TSTM WIND 51Cedar Island, NCNWS MARINE PLATFORM AT CEDAR ISLAND OBSERVED A 44 KNOT MARINE THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2962 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS52 KMHX 011853
SVRMHX
NCC013-031-049-095-103-133-137-011945-
/O.NEW.KMHX.SV.W.0037.120701T1853Z-120701T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
253 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MAINLAND HYDE COUNTY IN EASTERN NORTH CAROLINA
  PAMLICO COUNTY IN NORTH CAROLINA
  CARTERET COUNTY IN EASTERN NORTH CAROLINA
  SOUTHEASTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  SOUTHEASTERN JONES COUNTY IN EASTERN NORTH CAROLINA
  NORTHEASTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA
  SOUTHEASTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES EAST OF
  LOWLAND TO MAYSVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES
  SOUTHWEST OF SWANQUARTER TO 13 MILES NORTHEAST OF PUMPKIN CENTER...
  MOVING SOUTHEAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS
  OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STONEWALL...MAYSVILLE...
  RIVERDALE...MERRITT...
  NEUSE FOREST...CROATAN...
  WHORTONSVILLE...PAMLICO...
  LONG LAKE...GREAT LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3498 7741 3543 7642 3531 7647 3544 7638
      3534 7634 3530 7649 3531 7627 3520 7659
      3506 7660 3496 7681 3507 7700 3500 7697
      3492 7676 3508 7647 3495 7644 3504 7637
      3505 7604 3470 7666 3461 7718
TIME...MOT...LOC 1852Z 332DEG 19KT 3531 7643 3494 7725

$$

5
1 follow-up statement
451 
WWUS52 KMHX 011927
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 PM EDT SUN JUL 1 2012

NCC013-095-011935-
/O.CAN.KMHX.SV.W.0037.000000T0000Z-120701T1945Z/
MAINLAND HYDE NC-BEAUFORT NC-
327 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAUFORT AND
SOUTHWESTERN MAINLAND HYDE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NEWPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3461 7718 3498 7741 3531 7648 3525 7647
      3517 7662 3506 7660 3507 7700 3492 7676
      3504 7649 3495 7644 3498 7633 3504 7637
      3499 7619 3498 7619 3499 7629 3490 7631
      3478 7661 3470 7666
TIME...MOT...LOC 1925Z 332DEG 19KT 3525 7618 3494 7705

$$

NCC031-049-103-133-137-011945-
/O.CON.KMHX.SV.W.0037.000000T0000Z-120701T1945Z/
PAMLICO NC-CARTERET NC-JONES NC-ONSLOW NC-CRAVEN NC-
327 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN CRAVEN...NORTHEASTERN ONSLOW...SOUTHEASTERN JONES...
CARTERET AND PAMLICO COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF CEDAR ISLAND TO
CATFISH LAKE...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF
SWANQUARTER TO 8 MILES SOUTH OF JAMES CITY...MOVING SOUTHEAST AT 20
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... NEUSE FOREST...
PAMLICO...LONG LAKE...GREAT LAKE...CHERRY POINT AIR STATION...
HAVELOCK...LITTLE LAKE...CHERRY BRANCH...ELLIS 
LAKE...SILVERDALE...KUHNS...CAMP BRYAN.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3461 7718 3498 7741 3531 7648 3525 7647
      3517 7662 3506 7660 3507 7700 3492 7676
      3504 7649 3495 7644 3498 7633 3504 7637
      3499 7619 3498 7619 3499 7629 3490 7631
      3478 7661 3470 7666
TIME...MOT...LOC 1925Z 332DEG 19KT 3525 7618 3494 7705

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:21 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 1, 2:21 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
221 PM EDT SUN JUL 1 2012

.SYNOPSIS...
THE UPPER LEVEL RIDGE RESPONSIBLE FOR THE EXTREME HEAT WILL
GRADUALLY BREAK DOWN THROUGH EARLY NEXT WEEK. A TROUGH OF LOW
PRESSURE WILL LINGER INLAND WITH HIGH PRESSURE OFFSHORE THROUGH
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 215 PM SUNDAY...MAIN CONCERN INTO THIS EVENING WILL BE SEVERE
WEATHER THREAT WITH SEVERE WATCH 442 GOING UNTIL 8 PM.
EXTREME/RARELY SEEN INSTAB PRESENT WITH SFC BASED CAPE GOING OVER
7000 INLAND. LAPS/18Z MHX SOUNDINGS STILL SHOW WEAK CAP IN PLACE
BUT WILL NOT TAKE MUCH TO BREAK IT LATER TODAY. FIGURE SEA BRZ AND
OUT FLOW FROM ACTVTY APPROACHING FROM THE NW WILL BE FOCUS FOR
STORM INITIATION LATER. GIVEN THE DEGREE OF INSTAB VERY STRONG
DOWNBURSTS AND LARGE HAIL WL BE POSSIBLE ONCE STORMS GO. CONT CHC
TO HIGH CHC POPS MOST AREAS THIS EVENING THEN SHLD TAPER TO SLIGHT
CHC LATE TONIGHT. LOWS TEMPS TRICKY AS WOULD BE AROUND 80 IF GOT
NO RAIN HOWEVER SINCE EXPECTING DECENT CVRG OF SHRA/TSRA CONT
MAINLY MID/UPR 70S...IF GET ORGANIZED COLDPOOL/OUTFLOW THESE MAY
NEED TO BE LOWERED.

&&

.SHORT TERM /MONDAY/...
AS OF 215 PM SUNDAY...TEMPS/DEWPTS EXPECTED TO BE A LITTLE LOWER
MON ESPCLY IF GET ORGANIZED CONVECTION THIS EVENING. STILL EXPECT
HIGHS WELL INTO THE 90S WITH GOOD INSTAB DEVELOPING. MDLS SHOW
DECENT SRT WAVE APPROACHING IN THE AFTN AND THINK WILL AGAIN SEE
SCT STORMS...ESPCLY INLAND AND LATE. WILL CONT WITH CHC POPS FOR
ALL BUT IMD CST. ALTHOUGH WILL NOT BE AS EXTREMELY UNSTABLE MON
STILL LOOKS LIKE THREAT FOR SEVERE ESPCLY WITH SRT WAVE POSS
ENHANCING LIFT LATE. WITH TEMPS WELL INTO THE 90S AND CONT RATHER
HIGH DEWPTS WILL PROB BE FLIRTING WITH HEAT ADVRY CRITERIA AGAIN
ESPCLY AREAS JUST INLAND. SINCE CURRENTLY HAVE HEAT WARNING UP AND
THERE IS SOME UNCERTAINTY FOR MON PLAN OF LETTING HEADLINES EXPIRE
THIS EVENING AND LATER SHIFTS CAN ADD HEAT ADVRY IF NEEDED FOR
MON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AS OF 1253 PM SUN...GFS A LITTLE MORE AMPLIFIED WITH UPPER TROUGH
DROPPING DOWN THE EAST COAST DURING THE MID PART OF THE WEEK. PREFER
THE ECMWF HANDING OF UPPER PATTERN AS UPPER RIDGE CONTINUES TO BE
QUITE STRONG...AND GFS HANDLING OF UPPER LEVEL ENERGY APPEARS TO BE
TOO STRONG. EVEN WITH THE DIFFERENCES IN THE UPPER LEVEL
PATTERN...BOTH MODELS HANDLE SURFACE FEATURES SIMILARLY. UPPER
TROUGH OVER THE EAST COAST AT THE BEGINNING OF THE EXTENDED PERIOD
WILL SHUNT THE STRONG SOUTHERN RIDGE TO THE WEST THROUGH MUCH OF THE
WEEK. THE RIDGE WILL BUILD BACK OVER THE SOUTHEAST NEAR THE END OF
THE WEEK AS THE UPPER TROUGH LIFTS OUT. SURFACE TROUGH WILL REMAIN
TO THE WEST OF THE FORECAST AREA WITH SOME WEAKENING OF THE TROUGH
EVIDENT BY LATE WEEK AS UPPER RIDGE BUILDS BACK IN. SOUTHWEST FLOW
AND HIGH HEIGHTS WILL KEEP HIGH TEMPERATURES IN THE 90S THROUGH THE
WEEK AND THE WEEKEND. DEPENDING ON TIMING...WEAK PIECES OF UPPER
LEVEL ENERGY WILL ENHANCE DIURNAL THUNDERSTORM ACTIVITY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MON/...
AS OF 1230 PM SUNDAY...MAINLY VFR EARLY THIS AFTN WITH SOME OCNL
MVFR VSBYS IN HAZE. STILL EXPECT SCT INTENSE CONVECTION TO DEVELOP
LATER TODAY INTO THIS EVENING WITH BRIEF REDUCTIONS IN CIGS/VSBYS
ALONG WITH THE THREAT FOR VERY GUSTY WINDS.  WL AGAIN HAVE THREAT OF
STRATUS AND FOG LATE TONIGHT WITH LOW LVL LIKELY SATURATED AND WINDS
EXPECTED TO BE LIGHT. MAY SEE SOME MVFR VSBYS IN HAZE MON MORN
OTHERWISE VFR THRU EARLY AFTN AFTER ANY FOG/STRATUS LIFTS. AGAIN
WILL SEE SOME SCT TSRA MAINLY LATE AFTN WITH BRIEF LOWERING OF
CIGS/VSBYS.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 101 PM SUN...MAINLY VFR CONDITIONS EXPECTED THROUGH THE WEEK
WITH HIGH PRESSURE DOMINATING THE WEATHER. MAY HAVE SOME MVFR IN
SCATTERED AFTERNOON AND EVENING CONVECTION. WITH MOIST SOUTHWEST
FLOW...EXPECT AREAS OF MVFR IN STRATUS AND/OR FOG BEFORE SUNRISE.
&&

.MARINE...
SHORT TERM /THROUGH MON/...
AS OF 215 PM SUNDAY...S/SW WINDS MAINLY 15 TO 20 KTS INTO THIS
EVENING THEN SHLD DIMINISH LATER. DECENT POSSIBILITY OF ORGANIZED
OUTFLOW IMPACTING WINDS LATER...HOWEVER VERYN HARD TO TO FCST
THAT. IF DO GET OUTFLOW AFTER ANY INIT SURGE ASSOC WITH OUTFLOW
EXPECT LIGHT WINDS REST OF THE NIGHT. SEAS MAINLY 2 TO 4
FEET...POSS SOME 5 FOOTERS OUTER CNTRL WTRS THIS EVENING. WINDS
EXPECTED TO REMAIN BELOW 15 KTS MON ESPCLY NRN TIER WITH SEAS
MOSTLY 2 TO 3 FT...MAY SEE SOME 4 FT SEAS OUTER CNTRL WTRS EARLY.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 106 PM SUN...HIGH PRESSURE ALOFT WILL BUILD BACK INTO THE AREA
AT THE BEGINNING OF THE PERIOD. AT THE SURFACE...HIGH PRESSURE TO
THE EAST AND TROUGHING TO THE WEST WILL REMAIN THROUGH THE PERIOD.
THIS WILL GIVE CONTINUED SOUTHWEST FLOW OVER THE WATERS THROUGH THE
WEEK. PRESSURE GRADIENT BETWEEN THE HIGH TO THE EAST AND TROUGH TO
THE WEST SUPPORT SPEEDS OF MAINLY 10 TO 15 KNOTS WITH SEAS MOSTLY 2
TO 4 FEET.

&&

.CLIMATE...
POTENTIAL RECORD BREAKING TEMPERATURES EXPECTED ACROSS EASTERN NORTH
CAROLINA OVER THE NEXT COUPLE OF DAYS. THE TABLE BELOW NOTES DAILY
MAXIMUM TEMPERATURES FOR SUNDAY JULY 1ST THROUGH MONDAY JULY
2ND...FOR SELECT CLIMATE AND COOP STATIONS. ALL TIME RECORDS ARE
ALSO NOTED.

NEW BERN (KEWN) - RECORDS BEGAN 1948
7/1  -  97 (1990)
7/2  -  96 (1953) ALL TIME JULY RECORD - 106 (1952)

CAPE HATTERAS (KHSE) - RECORDS BEGAN 1893
7/1  -  93 (1957)
7/2  -  90 (1932)  ALL TIME JULY RECORD -  96 (1992)

GREENVILLE (KPGV) - RECORDS BEGAN 1897
7/1  - 103 (1959)
7/2  -  99 (1936)  ALL TIME JULY RECORD - 104 (1977)

KINSTON 7 SE (COOP) - RECORDS BEGAN 1899
7/1  - 103 (1959)
7/2  - 100 (1968)  ALL TIME JULY RECORD - 106 (1926)

MANTEO (KMQI) - RECORDS BEGAN 1966
7/1  -  97 (1977)
7/2  -  93 (1968)  ALL TIME JULY RECORD - 101 (2011)

BEAUFORT (KMRH) - RECORDS BEGAN 2000
7/1  -  89 (2011)
7/2 -   88 (2011)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ104.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ029-
     044>047-079>081-090>095-098-103.
MARINE...NONE.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CGG
AVIATION...CGG/RF
MARINE...CGG/RF
CLIMATE...DAG
Hazardous weather outlook, Jul 1, 1:36 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
136 PM EDT SUN JUL 1 2012

NCZ029-044>047-079>081-090>094-098-021745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
136 PM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER TODAY INTO TONIGHT.
GIVEN A VERY UNSTABLE ATMOSPHERE...ANY STORM THAT DEVELOPS COULD
QUICKLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING. ANY STORM THE DEVELOPS COULD QUICKLY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-021745-
CARTERET-OUTER BANKS DARE-
136 PM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER TODAY INTO
TONIGHT. GIVEN A VERY UNSTABLE ATMOSPHERE IN PLACE...ANY STORM
THAT DEVELOPS COULD QUICKLY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH EARLY NEXT WEEK. ANY STORM THE DEVELOPS COULD QUICKLY
BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-021745-
OUTER BANKS HYDE-
136 PM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.
   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER TODAY INTO
TONIGHT. GIVEN A VERY UNSTABLE ATMOSPHERE...ANY STORM THAT DEVELOPS
COULD QUICKLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING. ANY STORM THE DEVELOPS COULD QUICKLY BECOME SEVERE WITH
DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 9:52 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
952 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             5 SE ROPER              35.83N  76.55W
07/01/2012  E0.75 INCH       WASHINGTON         NC   BROADCAST MEDIA

&&

EVENT NUMBER MHX1200192

RF
Special weather statement, Jul 1, 10:25 AM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 AM EDT SUN JUL 1 2012

NCZ045-046-011500-
TYRRELL-WASHINGTON-
1025 AM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON AND TYRRELL
COUNTIES THROUGH 1100 AM EDT...

AT 1025 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MACKEYS...OR ABOUT 8 MILES SOUTHWEST OF EDENTON...MOVING SOUTHEAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACKEYS...PLEASANT
GROVE......ROPER...SCUPPERNONG...CRESWELL......CENTER OF PHELPS LAKE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3586 7624 3569 7637 3570 7644 3588 7674
      3592 7673 3593 7670 3595 7669 3594 7666
      3595 7661 3595 7655 3597 7647
TIME...MOT...LOC 1425Z 304DEG 27KT 3595 7666

5
Special weather statement, Jul 1, 2:35 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EDT SUN JUL 1 2012

NCZ080-094-011900-
BEAUFORT-PAMLICO-
235 PM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO AND BEAUFORT
COUNTIES THROUGH 300 PM EDT...

AT 235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTH CREEK...OR ABOUT 21 MILES SOUTHEAST OF RIVER ROAD...MOVING EAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MESIC...LOWLAND...
HOBUCKEN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3520 7658 3518 7661 3524 7684 3540 7680
      3538 7672 3535 7669 3537 7665 3536 7664
      3535 7666 3532 7648 3530 7649 3528 7646
      3521 7648 3523 7654 3520 7651 3518 7653
      3519 7656 3517 7657
TIME...MOT...LOC 1835Z 284DEG 19KT 3531 7671
Special weather statement, Jul 1, 2:41 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
241 PM EDT SUN JUL 1 2012

NCZ092-093-011930-
CRAVEN-JONES-
241 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN AND JONES COUNTIES
THROUGH 330 PM EDT...

AT 241 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COVE CITY...OR ABOUT 15 MILES EAST OF KINSTON...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE JASPER...TUSCARORA...
CLARK...BELLAIR...NEW BERN...BRIDGETON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3506 7757 3531 7739 3521 7695 3514 7698
      3511 7693 3508 7693 3505 7696 3505 7698
      3507 7700 3504 7698 3502 7698 3486 7712
TIME...MOT...LOC 1841Z 290DEG 20KT 3519 7732

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:57 PM EDTSpecial Marine WarningMHX48 min
Jul 1, 12:01 AM EDTSpecial Weather StatementMHXCurrituck44 min
Jul 1, 1:27 AM EDTSpecial Weather StatementMHXTyrrell, Washington48 min
Jul 1, 1:45 AM EDTSpecial Weather StatementMHXCurrituck45 min
Jul 1, 2:16 AM EDTSpecial Weather StatementMHXTyrrell, Washington44 min
Jul 1, 2:27 AM EDTSpecial Weather StatementMHXCurrituck33 min
Jul 1, 2:58 AM EDTSpecial Weather StatementMHXDare32 min
Jul 1, 3:25 AM EDTSpecial Weather StatementMHXDare50 min
Jul 1, 10:25 AM EDTSpecial Weather StatementMHXWashington35 min
Jul 1, 2:35 PM EDTSpecial Weather StatementMHXPamlico25 min
Jul 1, 2:41 PM EDTSpecial Weather StatementMHXCraven, Jones49 min
Jul 1, 2:46 PM EDTSpecial Marine WarningMHX44 min
Jul 1, 3:18 PM EDTSpecial Weather StatementMHXEdgecombe57 min
Jul 1, 3:30 PM EDTSpecial Marine WarningMHX60 min
Jul 1, 3:44 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Greene, Lenoir, Martin and 1 more66 min
Jul 1, 3:49 PM EDTSevere Thunderstorm WarningMHXCarteret, Dare, Hyde34 min
Jul 1, 4:10 PM EDTSpecial Marine WarningMHX20 min
Jul 1, 4:12 PM EDTSevere Thunderstorm WarningMHXDuplin48 min
Jul 1, 4:25 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Greene, Hyde, Jones and 2 more65 min
Jul 1, 4:36 PM EDTSevere Thunderstorm WarningMHXDare, Hyde, Tyrrell, Washington54 min
Jul 1, 4:40 PM EDTSpecial Marine WarningMHX65 min
Jul 1, 4:46 PM EDTSpecial Marine WarningMHX89 min
Jul 1, 4:48 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Duplin, Hyde, Lenoir, Onslow and 3 more57 min
Jul 1, 4:57 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow63 min
Jul 1, 5:22 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Onslow53 min
Jul 1, 5:29 PM EDTSpecial Marine WarningMHX31 min
Jul 1, 5:39 PM EDTSevere Thunderstorm WarningMHXCarteret, Dare, Hyde66 min
Jul 1, 5:48 PM EDTSpecial Marine WarningMHX57 min
Jul 1, 6:09 PM EDTSpecial Marine WarningMHX51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.